CSN Login
Members Online: 3

You are here

changes in treatment after rxn with oxy.

mommyof2kds's picture
mommyof2kds
Posts: 522
Joined: Mar 2009

Hi everyone, I had a rxn to the oxyplatin yesterday where I needed doses of benadryl and steroids... Wondering if this happened to any of you before and what did you do when treatment resumed. Did you just get pre-medicated with more meds to prevent rxn or have a lower dose. etc.. any info appreciated. Thanks Petrina

Buzzard's picture
Buzzard
Posts: 3073
Joined: Aug 2008

They will pre med you and then probably try to slow the infusion down...If the reaction persists then he will probably take another route with the chemo.....

Paula G.'s picture
Paula G.
Posts: 596
Joined: Apr 2009

My husband had a reaction to the oxy on his 7th treatment. They did the same thing to him. He had a slight reaction on the 8th treatment and they stopped it on the 9th. So 9 thru 12 he didn't get the oxy. Paula G.

nudgie's picture
nudgie
Posts: 1482
Joined: Sep 2006

I was on the FLOFOX Regime which was 5FU, lecovorin and Oxy. Here is a look at my chemo party day:

a) Arrive at hospital and have blood taken
b) Check blood counts and works
c) Check port and get hooked-up to a 20 minute IV Infusion of Magensium and Calcium
d) During Infusion if bloodwork comes back good, take pre-meds after Infusion
e) Pre-Meds (pill form) including Decadron, Zofran and something I can't remember. One was a steriod for reactions and the other was for nausea
f) Get hooked up to 4 hour chemo infusion
g) Get 5FU push into port
h) Get hooked-up to 5FU pump for 46/48 hours
i) Get pumped removed

I hope this helps

mommyof2kds's picture
mommyof2kds
Posts: 522
Joined: Mar 2009

That is exactuall my chemo schedule now.. I don't get the 5Fu push because of th eostomy and all the water loss I have from the diarrhea with just the 5Fu, so cause if that I don't get the lecovorin.

Anonymous user (not verified)

This comment has been removed by the Moderator

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

I had a reaction several times to OXI. I was already getting Benadryl and steroids pre chemo. They upped the dosage of those and added Ativan (I think it was). The Ativan works with the Benadryl to lessen side effects. I slept during every treatment after they added that. I don't take any meds so I react quickly to things like Benadryl and Ativan.

My reactions included strange pink splotches and a weird sensation in my throat like it was closing up.

afretiredky's picture
afretiredky
Posts: 28
Joined: Jul 2009

I started having reactions at round 2. My fingers would cramp up horribly and my feet would turn it to where I was walking on the outsides of them...and that was if I could pick them up. So round 3 they started me on pre-meds of Mag Sulfate and calcium. Then I get a dose of benadryl and pepcid. Then the lovely oxi for two hours and a final round of mag and calcium. And home with my buddy, the pump for two days. For round 3 they worked well. My neuropathy was lessened, but I was sick as a dog with nausea and vomiting. So for round 4 they gave me the same pre and post meds, but sent me home with Emend, which seems to be working for the n/v.

However, my neuropathy is actually worse this time. I haven't gotten any mouth sores, but I'm wondering if I have them in my throat as it really bothers me to drink anything at room temp. I can only seem to handle hot drinks like hot chocolate. My feet freeze if I happen to flex them up...I have to push them back into position. My fingers don't want to cooperate and are trying to make me type in a different language...

I asked about stopping the Oxi. My onc said that he would like to get me at least through round 6 at the current dosage. He doesn't want to decrease it either right now. So I guess if the Emend keeps working for the n/v, then I'll keep trying.

I hope things work out for you.
~~Terry

lesvanb's picture
lesvanb
Posts: 911
Joined: May 2008

Everyone is different in how they respond to chemo and this is what happened with me. I had the steroids plus mag/calcium infusion before and after the oxi. Also my oxi infusion lasted about 6 hrs. Total time at chemo 8 hrs.- and it was worth it because I didn't have any reactions to chemo and neuropathy started to hang around only after #6. The last infusion they tried to do over 4 hrs but I could feel my body react to the chemo at the faster drip so they slowed it down. I've talked to the chemo nurse about this infusion time and at the chemo seminars they go to, the drug companies advocate for 2 hr infusions and also say that neuropathy is not permanent unless you have an underlying health condition---like cancer?!?.

Best wishes for improvements.

Leslie

grammadebbie's picture
grammadebbie
Posts: 431
Joined: Jun 2009

I also had a bad reaction to the Oxy. I always had Ativan, steroids, Emend, Benadryl and I forget what else before treatment because I had a hard time with the chemo. I had been on chemo for 6 months and was on my 11th treatment when I had the reaction. My feet and arms starting burning and I started to feel really "weird". I didn't even have a chance to call my nurse as one of the other nurses was walking by me and could see that something was wrong. I was surrounded by nurses and they gave me alot of medications in the IV and wrapped my feet and arms it hot blankets. I don't remember what they gave me but things calmed down and they watched me for several hours. My doctor decided to stop the treatment at that point. She knew I was scared and felt that 11 treatments over 6 months was enough. They had to postpone treatments 3 or 4 times because of bad labs. I have heard of people who have to stop at 6 or 8. Some people have the dosage and timing changed. We can only do what our body will tolerate.

How many treatments have you had?

I will be praying for you.

Debbie (gramma added gramma because there is another Debbie here)

SandyL
Posts: 220
Joined: Feb 2009

bad labs after about the 9th treatment. So, for the 10, and 11 treatment onc. eliminated the Oxy. Then totally stopped all treatments after the 11th. His CT scan came back clear so we are thinking it is all good. NED is all good. Onc. explained to us that the OXy is only a year or two old and has only been used for this recently. So......that played into the decision to stop at 11. He also said there are no hard facts that 12 is better than 10 or 9 or even 8.

Sandy

mom_2_3
Posts: 965
Joined: Nov 2008

Petrina,

Like others on the board I have had a reaction to Oxaliplatin. On my 2nd FOLFOX treatment after my liver resection I started to feel "weird" about 2-3 minutes into my infusion. I told my sister to get the nurse and I then blacked out. I was told later I had cardiac arrest and was out for about an hour. They couldn't find a pulse and I was administered CPR and 2 doses of epinephrine (sp?). I then spent 3 days in the ICU unit of NYU/Presbyterian under observation to ensure that I had no residual reaction. My oncologist would give me no more Oxali (not like I wanted anymore...) even with slow drip or pre-meds.

I don't mean to scare you as I had a very rare rare reaction. But, be in tune with your body and if you feel anything is "off" during your infusion call your nurse immediately. Being in line of sight of the nursing staff is also advisable. My husband does not "allow" me to go to treatments alone so I am accompanied either by him or my sister.

All the best,
Amy

grammadebbie's picture
grammadebbie
Posts: 431
Joined: Jun 2009

Amy,

What an experience you had. I posted above and couldn't remember what drugs they gave me. Now I think it was epinephrine so thank you. I also was involved in a discussion about not being allowed to drive to chemo alone. I was really surprised that so many people do that. I was always so drugged up that I wouldn't be able to even if the hospital would let me. My hospital wouldn't even begin the chemo if I didn't have someone with me. I was in the line of sight of my nurses and my husband was there otherwise they may not have been able to get the meds onboard to stop the reaction.

Hope your doing well now.

Debbie (gramma)

grammadebbie's picture
grammadebbie
Posts: 431
Joined: Jun 2009

Amy,

What an experience you had. I posted above and couldn't remember what drugs they gave me. Now I think it was epinephrine so thank you. I also was involved in a discussion about not being allowed to drive to chemo alone. I was really surprised that so many people do that. I was always so drugged up that I wouldn't be able to even if the hospital would let me. My hospital wouldn't even begin the chemo if I didn't have someone with me. I was in the line of sight of my nurses and my husband was there otherwise they may not have been able to get the meds onboard to stop the reaction.

Hope your doing well now.

Debbie (gramma)

Subscribe to Comments for "changes in treatment after rxn with oxy."